I used 1/2 of syringe of Perlane yesterday (used Restylane before) and immediately swelled up. Yet the swelling got a lot worse as the time passed. Now it's the next day and I am really freaking out; my lip is so swollen and can hardly talk and it's almost touching my nose! When will this go down? I have to work tomorrow, and I work at a MedSpa. I can't look like this! Is there anything I can take besides Ibuprofren to make this swelling go down quicker? PLEASE HELP!
My Lips Are Swelling!
Doctor Answers (19)
Management of Swelling after Lip Augmentation
While hindsight is 20-20 regarding less is better for lip augmentation, when significant swelling occurs within 12-24 hours of hyaluronic acid (HA) filler injection such as Perlane, Juvederm or Restylane, take Benadryl 25mg every 4-6 hours, apply ice compress, and do not massage as HA is known as humectant and additional massaging may bring about prolonged swelling.
Web reference: http://www.drwilliamting.com/Fillers_for_Wrinkles.html
Please see your Physician
Sorry to hear that your lip injections are causing you such grief and discomfort.
First you should be seen by the Physician / RN who injected you - even though you have had Restylane before given the amount of swelling it is important to make sure you are not having a reaction to Perlane. I am hoping you didn't inject yourself - if so please call and see a board certified Plastic Surgeon / Derm nearby you!!
Also need to make sure that there is no hematoma (collection of blood). While pretty rare during lip injections it could occur with deeper injections. The ibuprofen would only make this worse.
Most likely you have experienced a combination of normal post-injection swelling and overinjection of Perlane.
The swelling can be helped by icing, ibuprofen (please see above regarding hematomas), head elevation, benadryl and bromelain.
Overinjection of Perlane can be helped by time, injection of hyulronidase or needle extraction of the product.
Good luck to you!
Lip Swelling treatment after injections
Lip Swelling Treatment
Swelling and bruising to a varying degree is expected. Here are some tips to make it go away faster -
Minimizing Lip Swelling after Lip Augmentation - sounds like you are doing much of the below recommendations
Continued head elevation - sleep in recliner chair for up to the first week
Icing - not directly on skin, 20 min on then 20 min off if comfortable for the first 3 days
Low Salt diet
No heavy lifting, bending over or intense exercise Bromelain and/or Arnica Camouflage make up/ lipstick
You might also like...
Lips Are Swelling
Sorry to hear about your distress. From your email, it is not clear whether you self injected or had the injection performed by another. After perlane, a patient will swell more than juvederm. However, rarely to the level that you indicate in your summary. It sounds like there was either a reaction to the perlane or you may have developed a small hematoma on your lip. If you self-injected, call an experienced and expert physician injector to be evaluated. If another injected you, call the injector. Assuming there is no hematoma, Icing, ibuprofen (should not be used if there is a hematoma), head elevation, benadryl and bromelain should alleviate the swelling in a couple of days.
Lip swelling after Perlane isn't all due to Perlane; perhaps a small vessel was hit too!
Since Perlane and Restylane are both hyaluronic acid products, this is almost certainly not an "allergic reaction" or something unique to the Perlane. Infection is extremely rare as well, and would not have shown up so rapidly in my opinion. Either IS possible though super unlikely! Your injector likely hit a small arteriole (there is rich blood supply to the lips) and you had localized bleeding that caused the swelling. Of course the bleeding eventually stopped, but ibuprofen wasn't the best thing to take. Ibuprofen can inhibit platelets' ability to help form clots and stop bleeding. Ice and pressure may have been better. Sleeping with your head above heart may have also helped to reduce the degree of swelling that increased during the night when your head and lips were at the same level as your heart.
Unfortunately, this can happen to any of us who inject Restylane, Perlane, Juvederm, or other fillers (and it has if you've done this lots of times). The swelling will resolve in several days (like a black eye), and all will be well again. Your medspa clients may want to know what happened to you--just be honest and factual and don't worry!
Swelling Is Likely Normal But Should Be Evaluated
The swelling you describe is likely normal and there is not much to do for it to make it go away in 24 hours. Staying upright as much as possible, cold packs, and possible steroids can help but they won't be a magical cure. In either event, if you are concerned, I would have your physician who injected the product take a look to ensure that you are not having an allergic reaction or some other complication that requires medical attention.
Web reference: http://innovationsfps.com
Lip Swelling After Perlane
Perlane is a much thicker version of Restylane so it tends to attract more water and more swelling. However, if your swelling does not subside I agree it is best to have your provider evaluate you for a more serious problem such as bleeding or infection. If it is primarily a problem of excessive swelling from the Perlane, you can ask your provider to give you topical steroids for your lips or even a short course of oral steroids to take it down faster as long as you don't have any medical contraindications to steroids.
Best of Luck
See your doctor.
Have your doctor take a look and sort this out for you. It is rare but possible that you could have infection.
John Di Saia MD
Swelling after Perlane
You need to see the injector ASAP to address this. Swelling beyond the volume of Perlane injected could be an allergic response (rare), hematoma, or localized collection of tissue fluid at the site of injection. Management of this situation depends on the cause.
Swelling After Perlane Injection
In a majority of cases, the swelling following lip augmentation with fillers is mild to moderate. There are, however, some patients who develop more dramatic swelling from the injection procedure. Fortunately, this is quite rare as is bruising following injectable lip augmentation. This type of swelling that you describe will hopefully resolve within the next 2-3 days. Ice, ice, ice is my recommendation.
These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.
You might also like...
Ask a Doctor
Get personalized answers from board-certified doctors. For free.